Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 151, NWS Des Moines, IA

July 10, 20254 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2025, 4:27 AM CDT for 4 counties in Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2025, 4:27 AM CDT (09:27 UTC)
Expired
Jul 10, 2025, 5:00 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS53 KDMX 100927
SVRDMX
IAC003-159-173-175-101015-
/O.NEW.KDMX.SV.W.0151.250710T0927Z-250710T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
427 AM CDT Thu Jul 10 2025

The National Weather Service in Des Moines has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in south central Iowa...
  Adams County in southwestern Iowa...
  Western Ringgold County in south central Iowa...
  Taylor County in southwestern Iowa...

* Until 515 AM CDT.

* At 426 AM CDT, severe thunderstorms were located along a line
  extending from near Carbon to near Hopkins to 5 miles west of
  Maryville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Creston, Mount Ayr, Corning, Bedford, Lenox, Lake Icaria, New
  Market, Clearfield, Diagonal, Prescott, Blockton, Gravity, Nodaway,
  Cromwell, Sharpsburg, Redding, Shannon City, Kent, Conway, and
  Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9491 4073 9491 4073 9493 4115 9493
      4111 9459 4104 9424 4057 9422
TIME...MOT...LOC 0926Z 294DEG 36KT 4107 9479 4057 9476 4036 9497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson
2 follow-up statements
824 
WWUS53 KDMX 100952
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
452 AM CDT Thu Jul 10 2025

IAC003-101001-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Adams IA-
452 AM CDT Thu Jul 10 2025

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
      4057 9422
TIME...MOT...LOC 0951Z 294DEG 36KT 4098 9451 4048 9449 4027 9470 

$$

IAC159-173-175-101015-
/O.CON.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Union IA-Ringgold IA-Taylor IA-
452 AM CDT Thu Jul 10 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN UNION...WESTERN RINGGOLD AND SOUTHEASTERN TAYLOR
COUNTIES...

At 451 AM CDT, severe thunderstorms were located along a line
extending from near Kent to near Grant City to Conception Junction,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Creston, Mount Ayr, Clearfield, Diagonal, Blockton, Redding, Shannon
City, Benton, Maloy, Delphos, and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
      4057 9422
TIME...MOT...LOC 0951Z 294DEG 36KT 4098 9451 4048 9449 4027 9470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson
391 
WWUS53 KDMX 101000
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
500 AM CDT Thu Jul 10 2025

IAC159-173-175-101009-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Union IA-Ringgold IA-Taylor IA-
500 AM CDT Thu Jul 10 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UNION...WESTERN
RINGGOLD AND SOUTHEASTERN TAYLOR COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with these thunderstorms.

LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
      4057 9422
TIME...MOT...LOC 0958Z 294DEG 36KT 4096 9444 4046 9442 4025 9463 

$$

Dodson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:38 AM CDT, 49 minutes earlier. Its key messages:

  • Storms moving through this morning with redevelopment expected this afternoon. Wind gusts over 60 mph may occur along with areas with heavy rainfall.
  • Most robust period of storms is expected tonight through Friday night. Still monitoring the potential for very heavy rainfall with event totals reach 5-10 inches in a few areas. Stay up to date on the latest river forecasts and warnings in addition to Flash Flood Warnings.
  • Severe weather also possible throughout with damaging wind gust the primary threat. A few tornadoes and large hail may also occur.
Area forecast discussion, Jul 10, 3:38 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
338 AM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Storms moving through this morning with redevelopment expected
  this afternoon. Wind gusts over 60 mph may occur along with
  areas with heavy rainfall.

- Most robust period of storms is expected tonight through
  Friday night. Still monitoring the potential for very heavy
  rainfall with event totals reach 5-10 inches in a few areas.
  Stay up to date on the latest river forecasts and warnings in
  addition to Flash Flood Warnings.

- Severe weather also possible throughout with damaging wind
  gust the primary threat. A few tornadoes and large hail may
  also occur.

&&

.UPDATE...
Issued at 334 AM CDT Thu Jul 10 2025

Complex of thunderstorms is moving into parts of central and western
Iowa early this morning. There is lead convection ahead of the line
that has been more stationary and rainfall rates near Cherokee in
northwest Iowa have been at 2 inches per hour with instantaneous
rates near 4 inches per hour. Radar estimates have reach 3 inches
in one hour in that area. These are the precipitation rates that we
are expecting to be around Iowa through Friday night. At some point
these rates will occur for a several hour period or there will be
repeat events over similar areas and very heavy rainfall will occur
over the next 48 hrs.

The line moving east into the area also still has 50+ mph winds
associated with it though the forward momentum of the complex
appears to have slowed as it merges with the lead more stationary
cells. That scenario would lead to a higher risk for heavy rainfall.
Eventually the cold pool should drive the storms eastward in a
weakening state.  All of this convection is ahead of a lead short
wave that is over southeast South Dakota. If you recall, this is the
short wave/PV Anomaly discussed last night that was over Idaho. This
system will east across northern Iowa today. This should be the
focus for additional thunderstorms this afternoon. A few of those
storms could be strong. Behind this short wave, an elevated mixed
layer does develop with drying and warming below 700 mb ,however,
accessible elevated instability above this layer will keep the
potential for thunderstorms going into the afternoon hours in
central and western Iowa.

Today is not even the main event here in Iowa. The main upper level
short wave has now made its way to Idaho and this system has now
flattened the western CONUS upper ridge. Still monitoring the
potential for very heavy rainfall in addition to severe weather from
Thursday night through Friday night. A surface cyclogenesis occurs
ahead of this system, a warm from will lift into Iowa tonight into
Friday. The low level jet (LLJ) will feed persistent rounds of theta-
e advection over this boundary while the mid-level moisture feed
originating from the Pacific will be nearly parallel to the
boundary. This setup still has some similarities to a Maddox Frontal
Heavy Precipitation setup and while there is not an a 500 mb ridge
in place over the area, light 500 mb flow does exist. With the low
level jet bringing in copious amount of moisture over the boundary
with 2+ inch pwats at times and storm motions tonight into Friday
being near parallel to the boundary at times, the potential for
training of heavy rain producing and slow moving storms may result
in very heavy rainfall. The potential for some rainfall amounts to
reach the 5 to 10 inch range remain and that will bring potential
river flooding or flash flooding. Note this time of year, 5 inches
along in single events likely will not produce flash flooding given
maturing crops that soak up a lot of moisture, however, if the soil
moisture is nearly saturated prior, then impacts will start
occurring.

Did not spend a lot of time on the severe weather potential for
tonight through Friday night, shear will increase through the layer
as the upper wave approaches though much of the shear will be in the
lowest 2 km as the flow above this level will remain generally on
the light side for severe weather. That said enough speed and
direction shear could lead to some mesocyclone development though
the surface flow as well will remain quite light, which tends to
limit tornado potential Damaging wind gusts will remain the primary
threat though a tornado or two and a few areas with large hail may
also occur. At this point, will hold off on Flood Watch headlines
and continue to get a better pinpoint on the heavy rain threat.
Storms may linger into the southeast on Saturday in what otherwise
will be a mostly dry weekend.

&&

.DISCUSSION...
Issued at 249 PM CDT Wed Jul 9 2025

The peak of the H850 ridge was centered over central into southern
Iowa this morning with a moisture plume of 12C+ over Nebraska. The
main moisture transport axis is noticeable from the festering
convection in eastern Nebraska. A secondary moisture axis, albeit
high-based and shallow, will be the catalyst for a few scattered
showers and storms this afternoon. Updrafts will be narrow and short-
lived along this boundary. Highs will top out just below 90 degrees,
warmest across the south.

The main sequence of an extended string of active weather begins in
the west tonight as the aforementioned moisture plume is advected in
along the LLJ. The orientation of the LLJ won't change much at all
until a front arrives late Friday night. We'll be set up for heavy
rainfall. PWATs around the 2 inch mark along with warm cloud depths
exceeding 3500m make for efficient rainfall production and less
ice introduction. The LLJ will nearly match the vector of the
mean wind, orienting Corfidi vectors to the south, albeit low in
magnitude. This means that any MCS that forms will naturally
propagate southward and into the instability axis, helping to
maintain its intensity. Storm motions will be slow, leading to
localized high rainfall amounts. Overall, the N-S QPF swath in
most guidance makes sense spatially with amounts exceeding an
inch in this max region commonplace. Given the rainfall
benefactors mentioned above, can't rule out localized amounts
reaching or exceeding 3 inches. Strong cold pools from the
moisture content will allow for gusty winds with the main MCS
clusters, but with this threat sparse and fleeting due to weak
effective shear (<20 kts) at this point in time. An EML will
begin to build in along the southwest flow and will focus the
moisture away from the low-levels and steepen lapse rates during
the day. Meanwhile, a PV anomaly from northern CA will flatten
the upper- level ridge, opening Iowa to a series of synoptic
shortwaves from the Intermountain West. Mesoscale features will
also be in play due to any remnant outflow/debris from overnight
activity. Much of the 12z CAM guidance produces an MCV in
central Iowa which would be a local enhancement to lift--and
available vorticity for tornadogenesis. While these smaller
scale features will not be accurately known until presently
analyzed, they boost the potential for continued precipitation
through Thursday. Both on the CAPE gradient and potentially at
peak heating above the EML where moisture is preserved. Gusty
winds will again be possible with storms in the afternoon, but
the primary hazard will again be heavy rain.

The primary shortwave arrives Thursday night along with another push
of 2 inch PWATs and favorable warm cloud depths. The
orientation of LLJ again lurks over western and central Iowa,
this time with a stronger moisture transport magnitude. This
time period will contain some of the heaviest rainfall of the
week, aided even more by a stalled warm front somewhere across
the state. Another widespread 1-2"+ and locally higher amounts
will be along this front. The triple point then approaches the
weakly- capped environment on Friday. Deep-layer shear
parameters along the warm front favor severe weather, although
some of the model output could be bloated by simulated cold
pools. Surace-based parameters at the mercy of mesoscale debris
in the warm sector. Trends will be monitored. The cold front
will then be dragged across the state Friday night into early
Saturday, bringing more rain, this time appearing more
progressive due to it being a cold front. More synoptic energy
arrives by Sunday, but the moisture content at this time appears
questionable.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1109 PM CDT Wed Jul 9 2025

VFR conditions with light winds still prevail early this
overnight period, though clouds are continuing to increase west
to east with with storms moving towards the Missouri River.
These storms will continue to push eastward through the
overnight period reaching KFOD first, by around 09Z and then
other sites thereafter, but confidence is higher in northern
sites (KMCW) and KALO, though thunder more questionable by the
time storms reach KALO. Similarly, some questions remain in
southward extent, but KDSM likely to see at least rain if not
storms too, with KOTM generally more on the southern edge. Have
updated to prevailing or tempo groups based on latest guidance
but adjustments may still be needed as storms move into the
area. Heavy rain may decrease visibilities more than currently
indicated while stronger storms, especially west near KFOD,
could have some gusty winds. Additional shower/storms are
possible Thursday afternoon into evening with greater confidence
late Thursday night into Friday morning, but confidence in
timing/impacts too low to include explicit mentions at this
time.

&&

.HYDROLOGY...
Issued at 334 AM CDT Thu Jul 10 2025

Soil moisture has recovered to a bit over northern Iowa, but there
are still areas in the Cedar, upper Iowa, upper Des Moines, and
Raccoon basins where the 0-10cm and 10-40cm soils are above the 80th
percentile. The 1, 3, and 6 hour flash flood guidance (FFG) over
central Iowa ranges from 1.5 to 2 inches, 2 to 2.5 inches, 2.5 and
to 3 inches, respectively. Given the favorable meteorological
environment of efficient, high rain rates along with potential
for back-building storms that repeat rounds of rainfall over the
same areas, low lying and poor drainage urban areas are likely
to see ponding. Further, these FFG values may be exceeded and
result in flash flooding with this risk perhaps highest over
northern Iowa given the more saturated soils. While we take into
account mature agricultural crops, which does lessen, but does
not fully remove, the flash flooding potential tonight/early
this morning. This will likely not be true later Thursday into
Friday with the flash flooding chance increasing. Thus, WPC has
slight risks of excessive rainfall (level 2 out of a max of 4)
for both Thursday and Friday.

Looking at rivers, many basins across the state have reduced channel
capacity with USGS streamflows at any of the 7, 14, or 28 day
averaging period showing at least normal with northeastern and parts
of north central Iowa above normal to much above normal. With rivers
not at baseflows and a few still in or near action stage, this
heightens the potential for river flooding. As with any river
flooding, what basins will be impacted the most will depend on the
location of the highest rainfall totals. With the official river
forecasts only taking into account 24 hours of rainfall, this
evening's forecasts did not take into account much of the rainfall.
This will change with this (Thursday) morning's river forecast cycle
as rainfall through early Friday makes it into the forecast. Now, we
typically look at the experimental, five-day Hydrologic Ensemble
Forecasting Service (HEFS) and the ensemble rainfall hydrographs to
provide some idea of expectations. While these often perform well
and may in parts of our service area, they could be underdone due to
model averaged rainfall. For example, the Wednesday 12z
deterministic GFS had a swath of 2 to 4 inches between Highway 3 and
I-80. Meanwhile, the 12z GEFS had no more than 2 inches through
early Monday. Thus, the 12z run of the HEFS, which is based off of
the GEFS rainfall, is likely not showing a realistic look at the
potential for river flooding. If we look at the 5 day HEFS 10%
chance of exceedance, numerous river forecast points reach action
stage with a handful into minor flooding. For the ensemble QPF
hydrograph, it does a bit better with rainfall when looking at the
95th percentile, 72 hour QPF that shows widespread rainfall of 3 to
4 inches. While this probably overplays the spatial extent and
underdoes the max rainfall, it shows that most river forecast points
do not reach flood stage/minor flooding unless the high end rainfall
occurs. The National Water Model (NWM) forced by the GFS, which has
the higher QPF mentioned above, does show low annual exceedance
probabilities (AEP)/higher streamflows on a few areas in the western
half of the state. So, the expectation is a minimum of stream rises
on some of our basins with minor flooding possible in a handful of
locations with these all dependent on where the higher rain
falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Donavon
DISCUSSION...Jimenez
AVIATION...05
HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 9, 5:21 AM CDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
521 AM CDT Wed Jul 9 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
521 AM CDT Wed Jul 9 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible tonight. A strong storm with gusty
winds and heavy rain may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of thunderstorms will impact the area from Thursday
through Friday night. A few strong storms may occur with the
primary threat being damaging winds.

In addition to severe storms, the potential for heavy to very
heavy rain to occur does exist and that could lead to flash
flooding Thursday through Friday night. Further, rises on area
creeks and rivers are possible late this week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:40 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor50 min
Jul 10, 1:17 PM CDTFlood WatchDMXAdair, Appanoose, Audubon, Black Hawk, Boone, Calhoun and 26 more30 hr
Jul 10, 5:08 PM CDTTornado WarningDMXPoweshiek23 min
Jul 10, 5:55 PM CDTTornado WarningDMXCerro Gordo35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.